Siliconoma-induced hypercalcemia is a rare complication of siliconoma, occurring secondary to a foreign body granulomatous process induced by the introduction of silicone into soft tissue. This is a case report of a woman presenting with sequelae of illicit silicone injections performed in an unknown woman's basement in Florida 20 years before presentation. A 39-year-old woman presented with a 2-month history of 20-pound weight loss, malaise, and intractable vomiting with a remote history of unregulated cosmetic injections to the bilateral gluteal and thigh regions. Her laboratory studies were consistent with severe hypercalcemia secondary to a foreign body granulomatous process. Initially, she was medically managed, with mild improvements in her symptomatic hypercalcemia and later underwent palliative debridement with siliconoma removal. Postoperatively, her course was complicated by delayed wound healing and graft failure, but the surgical defect was later closed successfully with split-thickness skin grafting after months of wound care. Although the procedure was not intended to treat her hypercalcemia, there were significant improvements in serum and ionized calcium in the months following her procedure. Severe hypercalcemia in the context of previous unregulated cosmetic injections or possible silicone implant rupture should prompt consideration of siliconoma-induced hypercalcemia as the underlying etiology. In addition to the established utility of IV fluids, bisphosphonates, and glucocorticoids, there may also be a role for surgical intervention in the management of this unique patient population's hypercalcemia.
Published In/Presented At
Huff, M. L., Mehta, N., Jacobs, A. M., & Miles, M. G. (2022). A Severe Case of Siliconoma-induced Hypercalcemia due to Illicit Gluteal Silicone Injections. Plastic and reconstructive surgery. Global open, 10(3), e4184. https://doi.org/10.1097/GOX.0000000000004184
Medicine and Health Sciences
Department of Surgery, USF-LVHN SELECT Program, Fellows and Residents